Virginia, 2002

Hail in Virginia, May 1, 2002

May 1, 2002 · NWS MRX · 1 event in 1 county or zone

Dime size hail reported in Keokee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Dime size hail reported in Keokee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 1, 7:55 PM EST, 55 minutes earlier.

Area forecast discussion, May 1, 7:55 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT WED MAY 1 2002

CURRENT SURFACE ANALYSIS INDICATES A WARM FRONT LOCATED ACROSS THE
OHIO VALLEY...STRETCHING SOUTHEAST ALONG EASTERN KY INTO SOUTHWEST
VA. SEVERE SUPERCELL TSTORMS CONTINUE TO MOVE SOUTHEAST ACROSS
EASTERN KY...GENERALLY AHEAD OF THIS WARM FRONT. NUMEROUS REPORTS OF
EXTREMELY LARGE HAIL (UP TO SOFTBALL SIZE HAIL) AND DAMAGING WINDS
HAVE OCCURRED WITH THIS SUPERCELL. AIRMASS ACROSS SOUTHWEST VA AND
NORTHEAST TN REMAINS UNSTABLE...SO EXPECT THESE STORMS TO REMAIN
SEVERE FOR THE NEXT FEW HOURS AS THEY CONTINUE TO MOVE SOUTHEAST
TOWARD THE SOUTHWEST VA AND NORTHEAST TN AREAS.

OTHERWISE...THINK THAT THE CHANCES FOR SHOWERS AND TSTORMS ACROSS
THE REST OF THE FORECAST AREA SHOULD BE CLOSER TOWARDS DAYBREAK...AS
A COLD FRONT OVER THE MS VALLEY MOVES CLOSER TO THE FORECAST AREA.
WILL UPDATE THIS EVENING TO MENTION AFTER MIDNIGHT WORDING FOR
CENTRAL AND SOUTHERN ZONES OF THE FORECAST AREA.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG

In the hours before

Special weather statement, May 1, 5:40 PM EST, 3 hours 10 minutes before
TNZ012>017-035-VAZ001-002-005-006-008-020200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EDT WED MAY 1 2002

...A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS SOUTHWEST
VIRGINIA...NORTHEAST TENNESSEE...AND THE NORTHERN CUMBERLAND
PLATEAU...

A WARM FRONT...LOCATED ACROSS THE OHIO VALLEY...WAS THE FOCAL POINT
FOR STRONG TO SEVERE THUNDERSTORMS THIS EVENING. THESE THUNDERSTORMS
SHOULD CONTINUE TO MOVE EAST-SOUTHEAST THIS EVENING....AND MAY AFFECT
SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE...AND THE NORTHERN
CUMBERLAND PLATEAU BY MID EVENING. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG DAMAGING WINDS AND LARGE HAIL. ALSO...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY CAUSE SOME
FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

RESIDENTS ACROSS SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE...AND THE
NORTHERN CUMBERLAND PLATEAU ARE ADVISED TO KEEP ABREAST OF THE LATEST
WEATHER DEVELOPMENTS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR
YOUR FAVORITE LOCAL RADIO AND TV STATION...FOR THE LATEST STATEMENTS
AND POSSIBLE WARNINGS.

DMG

The radar

The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
May 1, 8:50 PM EST
Where
Lee County, Keokee
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.867, -82.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297918.